Tramadol was approved in 1995 by the FDA.1 Indicated to treat pain, it was classified as a “nonscheduled opioid” until 2014, when it became a schedule IV drug.

Tramadol quickly gained popularity possibly due to the belief that tramadol poses a lower risk of adverse effects than general opioids such as dependence. It became the second most-commonly opioid in 2013.  In fact, prescriptions of tramadol increased by 88% during the period 2008 to 2013.2 Consequently, tramadol-related emergency department visits also increased drastically—by 250% from 2005 to 2011. 

It is important to highlight risks related to the prescription of tramadol.  This review focuses on seizures as 1 of the drug’s adverse effects.

Tramadol is a synthetic codeine analoge.3 It is a pro-drug, metabolized to O-desmethyl tramadol.4   Tramadol and its active metabolite provide analgesic effects by binding to opioid receptors and inhibiting gamma-amino butyric acid. In addition, it inhibits nor-epinephrine and serotonin re-uptake.  The therapeutic dose is 50mg daily and the maximum daily dose should not exceed 400mg.5  

There are several adverse effects related to tramadol overdose including seizure, agitation, tachycardia, and hypertension. It may also cause coma and respiratory depression. Of the aforementioned side effects, seizure is the most common. 

Cases of seizure have been reported as “brief, tonic-clonic seizures” and usually self-limited.4 Seizures triggered by tramadol have been observed with higher and lower doses, and co-ingestion of alcohol, tricyclic antidepressants, antipsychotics, and selective serotonin reuptake inhibitors.3,4 However, seizures have also been reported with doses as low as 75mg.4 

One study reported a case of a male, age 51 years, who developed a seizure after only 10 minutes of tramadol intake; the dose was equivalent to 75mg/day.  In addition, the patient developed two generalized tonic-clonic seizures after stopping tramadol.

This and similar cases beg the question of who, exactly, is at risk of seizure with tramadol? Who should be cautious in prescribing tramadol? 

A recent study described the effects of a single ingestion of tramadol on 80 patients.6 Of those 80 patients, 42 (52.5%) developed a seizure. In addition, it was found that Asian patients and patients who abused/misused tramadol were more susceptible to seizures (OR=7.1, 95% CI: 1.9 – 27.3 and OR=3.2, 95% CI: 1.2-8.3, respectively).  Interestingly, those patients with opioid toxidrome were less likely to have a seizure (OR¼ 0.12, 95% CI: 0.02–0.71). 

Another case- control study showed that the risk of seizure was highest for people between the ages of 24 years and 54 years, males, and those with a history of alcohol abuse, cancer, renal failure, head injury, and stroke.7

In conclusion, tramadol is a commonly prescribed opioid agonist.  It has been associated with seizure—even in cases of patients receiving doses as low as 75mg.  In cases of Asian patients, younger patients with a history of alcohol and/or drug abuse, or patients who have suffered a cancer, renal failure head injury, or stroke, medical professionals must take caution and perhaps consider alternative medications. 
 
Raniah Aljadeed, Bsc Pharm, PharmD is a PGY2 Emergency Medicine Pharmacy Resident, University of Arizona College of Pharmacy, Northwest Medical Center in Tucson, AZ.


References 
  1. Barrett TW, Bellew SD. What Role Has Emergency Medicine Played in the Opioid Epidemic? Partner in Crime or Canary in the Coal Mine?: Answers to the March 2018 Journal Club Questions. Ann Emerg Med. 2018 Aug;72(2):214-221. 
  2. D.M. Bush. The CBHSQ Report: Emergency Department Visits for Adverse Reactions Involving the Pain Medication Tramadol. (2015). Substance Abuse and Mental Health Services Administration, Center for Behavioral Health Statistics and Quality. Rockville, MD.
  3. Boostani R, Derakhshan S. Tramadol induced seizure: A 3-year study. Caspian J Intern Med. 2012 Summer; 3(3): 484–487.
  4. Beyaz SG. Sonbahar T, Bayar F, Erdem AF. Seizures associated with low-dose tramadol for chronic pain treatment. Anesth Essays Res. 2016 May-Aug;10(2):376-8.
  5. Ryan NM, Isbister GK. Tramadol overdose causes seizures and respiratory depression but serotonin toxicity appears unlikely. Clin Toxicol (Phila). 2015 Jul;53(6):545-50.
  6. Murray BP, Carpenter JE, Dunkley CA. Seizures in tramadol overdoses reported in the ToxIC registry: predisposing factors and the role of naloxone. Clin Toxicol (Phila). 2019 Aug;57(8):692-696.
  7. Gardner JS, Blough D, Drinkard CR, et al.Tramadol and seizures: a surveillance study in a managed care population. Pharmacotherapy. 2000 Dec;20(12):1423-31.